Winter Storm, Boone
- When
- March 17, 12:00 AM CST to 7:30 AM CST
- Where
- Boone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
In a rather extraordinary event, a small area, likely around 100 square miles or less, received heavy snowfall of around 6 to 8 inches. The heaviest snowfall was concentrated between Ames and Des Moines, roughly centered over Interstate 35.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
In a rather extraordinary event, a small area, likely around 100 square miles or less, received heavy snowfall of around 6 to 8 inches. The heaviest snowfall was concentrated between Ames and Des Moines, roughly centered over Interstate 35. Towns in the path included Slater, Huxley, Cambridge, and Alleman. Travel just a few miles in any direction, and snowfall amounts fell to around 2 inches or less.
The general setup had a low pressure system sliding southeast of Iowa on a path from eastern Nebraska into central Missouri. A relatively typical winter setup, leaving areas of Iowa in line for precipitation (liquid and frozen) as warm air lifted over the warm front and wrapped around/into the low pressure system. Smaller-scale banded features prevailed in effectively training heavy snowfall over the same area for a number of hours in the early morning hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 16, 5:51 PM CST, 6 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 651 PM CDT Fri Mar 16 2018 .UPDATE... Issued at 647 PM CDT Fri Mar 16 2018 Started Winter Weather Advisory early as surface temperatures, specifically road sfc temperatures were cool enough to promote icing/freezing of precipitation on their surfaces. Forecast remains extremely touch as temperature changes of a few degrees will make a big difference. For impacts this evening, expecting road temperatures to continue to drop with sunset. Coldest road temperatures will likely occur from the 3 am to 5 am timeframe. Good news is that by the 3 am to 5 am timeframe, precip intensity should be waning across the area, with more freezing drizzle favored. Winds will also fall rather rapidly, decreasing to near 10 mph by sunrise Saturday morning. && .SHORT TERM.../Tonight through Saturday/ Issued at 310 PM CDT Fri Mar 16 2018 Upper low pressure over north central Kansas and south central Nebraska with associated surface low pressure lagging slightly to the southwest. A broad area of precipitation has develop to the northeast of the system including much of southern Iowa and northeast Nebraska. Even some lightning now entering southern Iowa. Temperatures have remained in the low to mid 30s under the precipitation with dewpoints in the 20s resulting in wetbulb temperatures at or below freezing. This has resulted in some icing on elevated surfaces including windows and vehicles however now no icing has yet been reported on roadways. Road temperatures remain at or above freezing and mostly in the mid 30s or warmer and sub surface temperatures at 2-4 inches are in the upper 30s to mid 40s. Therefore, impacts remain minimal at this point. Farther north, very dry air remains in place as easterly winds continue to flow from a large area of high pressure which is situated over the western Great Lakes. Biggest forecast challenge is icing potential tonight and icing amounts. Road temperatures across northern Iowa have warmed into the upper 40s to mid 50s, however sub surface temperatures are lower in the mid to upper 30s. Suspect once sunset arrives and ends any solar radiation filtering through the clouds and precipitation begins, the road temperatures will cool quickly and could pose an icing potential. Definitely expect some elevated icing, potentially over one tenth inch on trees and other elevated surfaces. Ice introduction is lost overnight across a large portion of the area though the drizzle/freezing drizzle potential will persist with a deep low level saturated layer and some vertical ascent within this layer. The stratus shield should keep temperatures from falling much tonight and in fact rising temperatures are possible over the south as the area of low pressure moves east across Missouri. At this time, plan to expand the winter weather advisory across much of north central Iowa except for the far north where more light snow than freezing rain/drizzle is possible. The expansion will include that aforementioned potential for road/walkway icing in addition to the elevated icing. High pressure will settle in from the north late tonight into Saturday and will gradually bring an end to the precipitation from north to south. Clouds may persist in to Saturday, especially over the southeast and potentially over much of central Iowa as the stratus deck will be difficult to scour out. This will keep high temperatures on the cool side and generally in the upper 30s to mid 40s. .LONG TERM.../Saturday night through Friday/ Issued at 310 PM CDT Fri Mar 16 2018 Rather active long term period with multiple opportunities for precipitation. Best chances for precipitation look to be Tuesday and Friday. Long term period begins with ridging on Sunday. Readings on Sunday afternoon will be warmer than those found on Saturday especially across the southern CWA. Precip chances return Sunday night into Monday with an upper- level low tracking eastward to the south of the CWA. Latest model runs have trended northward--as have the POPs--but there has been some back-and-forth wobbling with the northward extent of the low in past model runs. Thus confidence is low in the actual placement of the POPs and precipitation. Precipitation type is expected to mainly be light rain. POPs remain across the western CWA Monday night into Tuesday as a small shortwave coming in from the west is progged to affect our weather--especially across the western CWA. Precipitation type will depend on time of day, with light snow during the nighttime hours and transitioning to light rain during the daytime hours. Quiet weather is expected for Tuesday night into Thursday with additional ridging building in. Another shortwave approaching from the west will bring a large area of warm air advection precipitation into the CWA beginning Thursday night and continuing into next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 647 PM CDT Fri Mar 16 2018 A messy TAF this evening and overnight. Mixed precip ongoing at most sites and will continue for next few hours. Intensity of any precip should be dropping towards 06z... where more drizzle/freezing drizzle/light snow would be favored. Light snow at KMCW with the coolest temps, and more of a light drizzle towards KOTM with the warmest temps. Winds will also gradually diminish towards sunrise Saturday morning... eventually falling below 10 kts by sunset tomorrow evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM CDT Saturday for IAZ004-005- 015>017-023>028-033>039-049-050. && UPDATE...Kotenberg SHORT TERM...Donavon LONG TERM...Zogg AVIATION...Kotenberg
Hazardous Weather Outlook National Weather Service Des Moines IA 715 PM CDT Fri Mar 16 2018 IAZ004-005-015>017-023>028-033>039-044>050-061-062-180015- Emmet-Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Jasper-Poweshiek- 715 PM CDT Fri Mar 16 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light wintry precipitation will exit to the east of the area by mid to late morning Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. Snowfall and or ice accumulation reports are appreciated. IAZ006-007-057>060-070>075-081>086-092>097-180015- Winnebago-Worth-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 715 PM CDT Fri Mar 16 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A light wintry mix of precipitation may cause slippery surfaces and hazardous travel on untreated roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The light mix of wintry precipitation should exit east of the area by mid to late Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. Kotenberg
Special Weather Statement
National Weather Service Des Moines IA
847 PM CDT FRI MAR 16 2018
IAZ047-059>061-073-170230-
Boone IA-Jasper IA-Polk IA-Dallas IA-Warren IA-
847 PM CDT FRI MAR 16 2018
...Penny to Dime Sized Hail Possible With Line of Storms...
At 846 PM CDT, local law enforcement reported strong thunderstorms
along a line extending from 8 miles south of Perry to near Southridge
Mall. Movement was north at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Adel, Windsor
Heights, Carlisle, Bondurant, Polk City, Saylorville, Madrid and
Mitchellville.
LAT...LON 4172 9425 4204 9408 4189 9370 4186 9370
4186 9364 4170 9324 4141 9348
TIME...MOT...LOC 0146Z 199DEG 23KT 4172 9416 4146 9356
KotenbergThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743797, 743798, 743799.